Introduction: Onset of acute thrombotic event, despite anticoagulation therapy, with a new oral anticoagulant NOAC), in patient compliant with medication, can have a heterogenous etiology and imposes identifica-tion of prothrombotic local and systemic risk factors.
Methods: We present the case of a 84 year old un-derweight (BMI=17,45 kg/m2), female patient, ad-mitted to University Emergency Hospital, Bucharest, with complaints of incessant episodes of intense, diffuse abdominal pain, in the last two weeks, which aggrava-ted progressively, and dyspepsia in the last 3 days prior to admission. Past medical history includes advanced chronic heart failure (III NYHA), degenerative aortic valve disease with severe stenosis and moderate valve insufficiency, degenerative moderate mitral valve in-sufficiency, valvular cardiomyopathy with preserved left ventricle ejection fraction, and permanent atrial fibrillation. The patient confirmed compliance with prescribed medications: cardioselective beta-blocker, loop diuretic, long-acting nitrate, and apixaban, with dose adjustment (2.5mg, twice daily). She denied chest pain, dyspnea, syncope, upper and lower gastrointesti-nal bleeding, rash, neurological symptoms, and recent surgery. At admission, the clinical examination revea-led low grade fever (37,8°C), 15 respirations per minu-te, 98% oxygen saturation in ambient air, compensated chronic heart failure, BP=100/60 mmHg, HR=84 bpm, irregular, holosystolic murmur in the aortic area, radia-ting to both carotid arteries, and diminished peripheral pulses. The abdomen was distended but compressible on palpation, with normal breathing movements of the abdominal wall, and splenomegaly. No signs of peri-toneal irritation and hepatomegaly were identifiedLa-boratory work-up indicated leukocytosis (22.000/uL), with mild basophilia, no anemia, but significant thrombocytosis (1.000.000/uL), raised inflammato-ry markers, negative cardiac markers, slightly increa-sed level of NT-proBNP, hepatic cytolysis, creatinine clearance=53ml/min, without dyselectrolytemia, and a normal urinalysis. Blood cultures were evaluated. Chest radiograph did not identify significant changes, and the echocardiography excluded infective endocar-ditis. No bacterial, viral or fungal sources of infection were identified.
Results: Abdominal computed tomography revealed portal vein and left portal branch thrombosis, with he-patic perfusion disorders, and splenic infarcts, without signs of inflammation, infection or intra-abdominal neoplasia. Taking into account the clinical and paracli-nical context of acute portal vein thrombosis in patient with thrombocytosis, and without local prothrombotic predisposing factors, we raised the suspicion of mye-loproliferative disorder. Thus, peripheral blood smear and medular biopsy were evaluated, with results com-patible with myeloproliferative neoplasm. Genetic tes-ting, to confirm the diagnosis, was due to be done in a specialised medical center. The multidisciplinary team (cardiology and hematology) decided replacing the novel oral anticoagulant therapy with low molecular weight heparin, and cytoreductive therapy with hydro-xyurea. Under this specific medical treatment, at 6 month follow-up, no intestinal ischemia complications cau-sed by the extension of the thrombus in the mesenteric veins, or, on the contrary, signs of recanalization were identified. There were no additional acute thrombotic events. As a consequence, switching to another novel oral anticoagulant drug was taken into consideration.
Case particularity: Acute thrombotic portal vein occlusion in a patient with severe aortic stenosis, atrial fibrillation, with good compliance to anticoagulation with a NOAC (direct Xa inhibitor), who associates sig-nificant thrombocytosis, after excluding predisposing abdominal inflammations, infections or neoplasia, raises the diagnostic suspicion of myeloproliferative disorder, and imposes a complex approach, aiming an individualized therapeutical management of a complex prothrombotic pathology.
Conclusions: Portal vein thrombosis can represent the first and only symptom of a myeloproliferative ne-oplasia. In the lack of scientifical consensus regarding the optimal strategy of a patient with chronic hyperco-agulable state- atrial fibrillation and myeloproliferative neoplasia, with thrombocytosis, and acute thrombotic event despite anticoagulation therapy, the multidisci-plinary approach becomes essential in order to achie-ve a complex and personalised treatment, efficient in reducing morbidity and mortality associated to hyper-coagulation, and in preventing the recurrence of the thrombotic events, with minimal bleeding risk.